Alert archive / Kentucky / Flash Flood Warnings in 2024

Flash Flood Warning 71, NWS Paducah, KY

August 1, 2024Henderson County, Union County, Kentucky; Gallatin County, White County, Illinois

NWS Paducah, KY issued this flash flood warning at Aug 1, 2024, 2:16 PM CDT for Henderson County, Union County, Kentucky; Gallatin County, White County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2024, 2:16 PM CDT (19:16 UTC)
Expired
Aug 1, 2024, 5:23 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gallatin County, IL, White County, IL, Henderson County, KY, Union County, KY

The radar

The Evansville,IN radar (KVWX), 53 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:17 PM CDT, 59 minutes earlier. Its key messages:

  • Dangerous heat and humidity levels will continue through the afternoon.
  • Scattered to numerous thunderstorms are forecast today. Several of these storms may be strong to severe this afternoon.
  • Following the passage of the cold front, drier and slightly less hot/humid conditions will arrive this weekend into early next week.
Area forecast discussion, Aug 1, 1:17 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
117 PM CDT Thu Aug 1 2024

.KEY MESSAGES...

- Dangerous heat and humidity levels will continue through the
  afternoon.

- Scattered to numerous thunderstorms are forecast today.
  Several of these storms may be strong to severe this
  afternoon.

- Following the passage of the cold front, drier and slightly
  less hot/humid conditions will arrive this weekend into early
  next week.

&&

.UPDATE...
Issued at 113 PM CDT Thu Aug 1 2024

Updated Aviation discussion for the 18z TAF issuance.

&&

.DISCUSSION...
Issued at 259 AM CDT Thu Aug 1 2024

Latest IR imagery/radar mosaic shows a decaying MCS moving
across Missouri and Illinois this morning. This activity should
continue to wane through the early am, although an uptick in
lightning has been observed across central Illinois. Cloud cover
will gradually increase from the west this morning which does
add some uncertainty to high temperature forecasts today.
Assuming cloud cover doesn't stick around through the day, highs
should climb into the mid 90's. This combined with dewpoints in
the mid to upper 70's will bring heat indices well above 100
degrees this afternoon. For now will not be making changes to
the current heat advisory or excessive heat warning but trends
will be monitored.

Aloft, a mid level shortwave will move from the Midwest and
into the Ohio Valley by Friday. Daytime heating across a moist
airmass will support strong destabilization by the afternoon
hours. One or more remnant outflow boundaries will likely
interact with this environment supporting scattered to numerous
showers and storms. A cold front will push southeast into the
region as well maintaining this convection into the overnight
hours. The approaching shortwave aloft will aid in increasing
deep layer shear to support storm organization. Confidence in
strong to severe storms continues to increase especially across
the northern half of the PAH CWA including much of western
Kentucky, southern Illinois, and southwest Indiana. Damaging
winds remains the greater threat with any strong to severe
storms, but isolated large hail and tornadoes are possible.

The front pushes through the area on Friday. PoPs overall will
be on the decrease, although with the shortwave just to the
north, cooler mid level air may yield an isolated shower or
storm across southwest Indiana, and the Pennyrile Friday and
Saturday afternoon. Near normal temperatures will slowly rise to
slightly above over the weekend. Ridging returns by next week
bringing increasing temperatures and dry weather.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 113 PM CDT Thu Aug 1 2024

A line of convection will race across northeast parts of the
area through 21-22z, impacting EVV and OWB during this time.
Heavy rain and high convective winds are likely. Elsewhere,
SCT-BKN CU with bases around 3kft will persist through the
afternoon, with more isolated to scattered convection expected
through late tonight. Dry conditions will return overnight into
Friday. S-SW winds of 7-12 kts outside of storms will be come
W-WNW late tonight through Friday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 8 PM CDT this evening for ILZ075-
     080>094.
     Heat Advisory until 8 PM CDT this evening for ILZ076>078.
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ076-
     086-087-100-107>112-114.
IN...Excessive Heat Warning until 8 PM CDT this evening for INZ085-
     086.
     Heat Advisory until 8 PM CDT /9 PM EDT/ this evening for
     INZ081-082-087-088.
KY...Excessive Heat Warning until 8 PM CDT this evening for
     KYZ001>018.
     Heat Advisory until 8 PM CDT this evening for KYZ019>022.

&&

UPDATE...DWS
DISCUSSION...AD
AVIATION...DWS
Hazardous weather outlook, Aug 1, 12:15 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
1215 PM CDT Thu Aug 1 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021715-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1215 PM CDT Thu Aug 1 2024 /115 PM EDT Thu Aug 1 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected tonight, particularly
across southern Illinois, southwest Indiana, and northwest
Kentucky. Damaging winds and a few tornadoes will be the main
hazards. Refer to Severe Thunderstorm Watch #588 for details.

Dangerous heat and humidity will continue through the afternoon
across the region. Refer to the Excessive Heat Warning and Heat
Advisory for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday afternoon, mainly across
the Evansville Tri-State and Kentucky Pennyrile.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for southern Illinois, southwest
Indiana, and northwest Kentucky for this afternoon. Please relay
severe weather reports to the National Weather Service in Paducah.

DWS/AD

In the hours before

Local storm report, Aug 1, 1:18 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
118 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Tstm Wnd Dmg     Burnt Prairie           38.25N 88.26W
08/01/2024                   White              IL   Public

            Public report of tree limbs down.

&&

DWS
Local storm report, Aug 1, 1:30 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
130 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     Tstm Wnd Dmg     Enfield                 38.10N 88.34W
08/01/2024                   White              IL   911 Call Center

            Trees down in Enfield.

&&

DWS
Special weather statement, Aug 1, 1:44 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
144 PM CDT Thu Aug 1 2024

INZ081-082-085>088-011945-
Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Spencer IN-Pike IN-
144 PM CDT Thu Aug 1 2024

...STRONG THUNDERSTORMS WILL IMPACT WARRICK...VANDERBURGH...
SPENCER...GIBSON...NORTHEASTERN POSEY AND PIKE COUNTIES THROUGH 245
PM CDT/345 PM EDT/...

At 143 PM CDT/243 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of
Vincennes to near Fort Branch to 6 miles north of Mount Vernon.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Evansville, Princeton, Boonville, Newburgh, Chandler, Fort Branch,
Oakland City, Petersburg, Rockport, Melody Hill, Dale, Haubstadt,
Darmstadt, Owensville, Poseyville, Lynnville, Winslow, New Harmony,
Grandview, and Patoka.

This includes the following highways...
 Interstate 69 in Indiana between Mile Markers 3 and 52.
 Interstate 64 in Indiana between Mile Markers 3 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT/800 PM
EDT/ for southeastern Illinois...southwestern Indiana...and
northwestern Kentucky.

&&

LAT...LON 3801 8680 3792 8701 3781 8711 3795 8741
      3792 8753 3798 8748 3811 8798 3816 8791
      3819 8797 3831 8776 3845 8765 3845 8760
      3852 8754 3849 8750 3851 8729 3855 8720
      3851 8707 3821 8707 3821 8679 3800 8677
TIME...MOT...LOC 1843Z 270DEG 33KT 3858 8742 3830 8750 3803 8792

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CN
Local storm report, Aug 1, 1:49 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
149 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Tstm Wnd Gst     Mount Carmel            38.42N 87.77W
08/01/2024  E60 MPH          Wabash             IL   Emergency Mngr

&&

DWS
Local storm report, Aug 1, 2:08 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
208 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     Tstm Wnd Dmg     2 S Princeton           38.33N 87.57W
08/01/2024                   Gibson             IN   Public

            Public report of large tree limbs down.

&&

DWS
Special weather statement, Aug 1, 2:08 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
208 PM CDT Thu Aug 1 2024

INZ085>088-KYZ014-015-018>020-012000-
Posey IN-Warrick IN-Vanderburgh IN-Spencer IN-Henderson KY-
Webster KY-Union KY-McLean KY-Daviess KY-
208 PM CDT Thu Aug 1 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WARRICK...SOUTHERN
VANDERBURGH...SOUTHWESTERN SPENCER...SOUTHEASTERN POSEY...
NORTHWESTERN DAVIESS...HENDERSON...NORTHWESTERN MCLEAN...CENTRAL
UNION AND NORTH CENTRAL WEBSTER COUNTIES THROUGH 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evansville to 7 miles southeast of Mount
Vernon to 7 miles southwest of Uniontown. Movement was southeast at
35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Evansville, Owensboro, Henderson, Newburgh, Morganfield, Breckinridge
Center, Sebree, Uniontown, Dixon, Corydon, Robards, St. Joseph,
Stanley, Waverly, and Hebbardsville.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 134 and 148.
 Interstate 69 in Indiana between Mile Markers 1 and 8.
 Audubon Parkway between Mile Markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southern Illinois...southwestern Indiana...and northwestern Kentucky.

&&

LAT...LON 3781 8709 3764 8735 3752 8769 3772 8810
      3787 8787 3804 8756
TIME...MOT...LOC 1908Z 297DEG 29KT 3798 8758 3785 8781 3772 8805

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHAWKEY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:31 PM CDTSevere Thunderstorm WarningPAHHenderson, Union44 min
Aug 1, 2:08 PM CDTSpecial Weather StatementPAHHenderson, Union52 min
Aug 1, 2:28 PM CDTSpecial Weather StatementPAHDaviess, Henderson, McLean, Union62 min
Aug 1, 2:43 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, Hopkins, McLean, Muhlenberg, Union and 1 more47 min
Aug 1, 2:47 PM CDTFlash Flood WarningPAHDaviess, Henderson, McLean3 hr
Aug 1, 3:07 PM CDTAreal Flood AdvisoryPAHDaviess, Hopkins, McLean, Muhlenberg, Webster3 hr
Aug 1, 3:16 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, McLean, Muhlenberg, Webster44 min
Aug 1, 4:09 PM CDTSpecial Weather StatementPAHCrittenden36 min
Aug 1, 4:26 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd31 min
Aug 1, 5:24 PM CDTSpecial Weather StatementPAHChristian36 min
Aug 1, 5:47 PM CDTSpecial Weather StatementPAHChristian43 min
Aug 1, 6:14 PM CDTSpecial Weather StatementPAHTodd46 min
Aug 1, 6:30 PM CDTSpecial Weather StatementPAHLyon45 min
Aug 1, 6:52 PM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon, Trigg38 min
Aug 1, 11:51 AM CDTSevere Thunderstorm WarningPAHJefferson, Wayne39 min
Aug 1, 12:26 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne49 min
Aug 1, 12:40 PM CDTSpecial Weather StatementPAHHamilton50 min
Aug 1, 12:47 PM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wabash, Wayne, White43 min
Aug 1, 1:02 PM CDTSevere Thunderstorm WarningPAHWabash, White43 min
Aug 1, 1:49 PM CDTAreal Flood AdvisoryPAHEdwards, Wabash, Wayne, White3 hr

Nearby

Flash Flood Warnings in Kentucky, 2024Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.